Dyskinesia as a new adverse effect of hormonal treatment in West syndrome.

Epileptic Disord 2014 Mar;16(1):5-12

Neurology Unit, Bambino Gesù Children's Hospital, IRCSS, Rome, Italy.

West syndrome is an age-dependent epileptic encephalopathy. Despite potential side effects, hormonal therapy remains the main treatment for West syndrome. Here, we report on 10 patients receiving steroid treatment who presented with unusual, mostly hyperkinetic, movements. Facial grimacing, repetitive mouth opening, adduction and abduction of upper and lower extremities, and periodical strabismus in different combinations were observed in all patients, independent of formulation, dose, duration, and efficacy of treatment. Symptoms disappeared in sleep and reappeared immediately on arousal. Dyskinesias stopped gradually after a month of discontinuation of treatment. Repeated EEGs did not show corresponding epileptiform activity. We conclude that these abnormal movements can be attributed to side effects of hormonal treatment.

Download full-text PDF

Source
http://www.john-libbey-eurotext.fr/medline.md?doi=10.1684/ep
Publisher Site
http://dx.doi.org/10.1684/epd.2014.0628DOI Listing
March 2014
6 Reads

Publication Analysis

Top Keywords

west syndrome
12
treatment west
8
effects hormonal
8
side effects
8
hormonal treatment
8
treatment
6
dose duration
4
treatment repeated
4
grimacing repetitive
4
discontinuation treatment
4
mouth opening
4
facial grimacing
4
repetitive mouth
4
hyperkinetic movements
4
presented unusual
4
eegs corresponding
4
treatment presented
4
symptoms disappeared
4
unusual hyperkinetic
4
repeated eegs
4

Similar Publications